How to Treat a Low
Surviving a Hypoglycemic Episode
Experiencing a hypoglycemic, or low blood sugar, episode can be scary—for both those with diabetes and those people around them. Prompt and appropriate treatment of hypoglycemic episodes is critical to avoiding an emergency situation, so make sure you're always prepared with a fast-acting carbohydrate source, blood testing supplies, and medical identification. And share the information with friends, family, and co-workers so that they know how to help should you be unable to treat yourself.
If you experience any hypoglycemic symptoms, including sweating, lightheadedness, shakiness, confusion, anxiety, unexplained anger, hunger, and fatigue, act quickly to bring your blood sugars back to safe levels.
1. Take a blood glucose reading. Get help if you don't think you can operate your glucose monitor. If your blood sugars are less than or equal to 70 mg/dl (3.9 mmol/l), or if they are below the lower safety limit set by you and your doctor, proceed to step two immediately.
2. Take 15 grams of a fast acting carbohydrate, such as:
- 2 or 3 glucose tablets
- 1/2 cup (4 ounces) of any fruit juice
- 1/2 cup (4 ounces) of a regular (not diet) soft drink
- 5 or 6 pieces of hard candy
- 1 or 2 teaspoons of sugar or honey
- Glucose gel or cake frosting in a tube (see package for measurement) IMPORTANT: If you lose consciousness, no one should attempt to give you food or drink due to the risk of choking and/or aspiration. Instead, you should be given a glucagon injection (if available) and emergency medical personnel should be called to the scene.
3. Sit down and wait fifteen minutes, then test blood glucose levels again. If it is still too low, have another 15 grams of fast acting carbs. Repeat steps one through three until your blood glucose is at least 70 mg/dl (3.9 mmol/l). It's important to follow the 15 grams/15 minute rule, as over-treating a low can send your blood sugars on a dangerous roller coaster ride.
4. If it will be an hour or more before your next meal, have a snack.
If you don't have a meter to test with and are experiencing hypoglycemic symptoms, err on the side of caution and assume you are low. Always wear medical identification so that in the event you lose consciousness, others will know how to help you. And once the low has passed, think about what may have caused it. Was it too much insulin, a delayed meal, or something else? If you can't determine the culprit, make a note of the circumstances surrounding lows when they occur and see if you can determine a pattern. Always discuss frequent hypoglycemic episodes with your doctor.
Reviewed by Francine Kaufman, MD. 4/08
Tangy Oven Roasted Salmon Crawfish and Rice Casserole Fennel and Mushroom Salad Satisfying Low-in-Everything Chicken Rich 'n' Creamy Beef and Onions over Broccoli Oatmeal-Raisin Cookies Creamy Banana Topping Crab Filled Cherry Tomatoes Hot Chicken Sandwiches Portabella Mushroom Burgers (Gluten Free)
As I mentioned in an earlier post, one of the benefits that made it cost-effective for me to go with the real healthcare (HSA) plan rather than the phony (HRA) plan is that my company is now covering "preventative" medicines at $0 copay. The formulary for these, as stated by CVS/Caremark (my pharmacy benefits provider), covers all test strips, lancets, and control solutions. I dutifully get my doctor to write up prescriptions for all of my testing needs, submit...